zig
0

Notifications

  • You're all caught up!

Does Creatine Cause Light-Headedness?

by
author image Hannah Rose
Hannah Rose is a professional writer who is also preparing a doctoral dissertation focusing on program development. She received her Master of Arts in psychology in May 2011 and is pursuing her Doctor of Psychology at George Fox University with a focus on clinical psychology. She also works as a primary care therapist for a family medical clinic.
Does Creatine Cause Light-Headedness?
A woman is leaning over after strenuous exercise. Photo Credit Milenko Bokan/iStock/Getty Images

Creatine is a naturally occurring amino acid made in your body. It is also sold commercially as a supplement to improve muscle growth and strength, and some doctors use it to aid in the treatment of various conditions. Not everyone will experience side effects when it is taken as directed, but light-headedness may occur in some people.

Using Creatine

Creatine specifically delays the onset of muscle fatigue during a workout. This does pose an increased risk of developing a muscle strain, since the supplement only reduces the sensation of fatigue -- the muscles continue to wear out as normal. Creatine is often bought in powder form and mixed with fluids to create creatine shakes, which can be consumed before a workout to achieve the desired effects.

Safety

Creatine is considered a generally safe supplement, although it does pose some minor side effects. In rare cases it may interact badly with existing conditions in your body. Because of this, you should consult your doctor prior to taking creatine to learn of the possible risks to your body. Do not exceed the dosing recommended by the product's packaging -- taking excessive amounts of creatine could increase your risk of complications.

Light-Headedness

Although not common, some people may become light-headed when they take creatine. Fainting and dizziness are possible, and you should not continue to exercise through this condition. However, light-headedness may also result from exercising too hard and reducing the amount of oxygen reaching the brain, so light-headedness after taking creatine is not always related to the supplement.

Considerations

If you become light-headed during a workout, stop exercising and sit down. Drink small amounts of water and eat a small snack if you aren't feeling nauseated. If your condition doesn't improve gradually, contact your doctor and explain your symptoms and what supplements you have taken. Call an ambulance if someone who has taken creatine becomes unconscious.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.